Oregon, 2005

High Wind in Oregon, December 18 to 20, 2005

December 18 to 20, 2005 · NWS MFR · 14 events in 2 counties and zones

A High Wind Warning was issued for ORZ021/022 at 18/1518 PST, effective from 19/0800 to 19/1900 PST. It was extended to 20/1200 PST at 14/1012 PST.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for ORZ021/022 at 18/1518 PST, effective from 19/0800 to 19/1900 PST. It was extended to 20/1200 PST at 14/1012 PST. The warning expired at 12/1200 PST. The above observations verified the warning, but only the first and last verifying obs as well as the strongest observed winds are listed. Gold Beach verified the warning nearly continuously from 18/1700 to 19/1500 PST. This was actually two events, with a lull occurring from 19/1700 to 19/2300 PST. The start time of the effective time of the warning was too late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 18, 2:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 18, 2:50 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PST SUN DEC 18 2005

.DISCUSSION...THE FREEZING LEVEL HAS RISEN TO ABOUT 5000 FEET.  THE
WARMER AIR ADVECTED FROM THE SOUTHWEST IS REPRESENTATIVE OF THE
SUBTROPICAL MOISTURE SOURCE. LIGHT TO MODERATE PRECIPITATION WILL
CONTINUE TONIGHT THEN INCREASE IN INTENSITY MONDAY. THE SNOW LEVEL
WILL RISE ABOVE 6000 FEET MONDAY AS THE NEXT IN A SERIES OF LOW
PRESSURE SYSTEMS MOVES ACROSS OUR REGION. PRECIPITATION WILL BE
HEAVIEST NEAR THE COAST AND IN UPSLOPE FAVORED LOCATIONS...
ESPECIALLY IN SOUTHERN SISKIYOU COUNTY.

ANOTHER FRONT WILL FOLLOW A SIMILAR TRACK TUESDAY WITH A CHANCE OF
RAIN...HIGHEST FOR THE COAST AND SISKIYOU COUNTY.

A BRIEF BREAK BETWEEN LOW PRESSURE SYSTEMS TUESDAY NIGHT INTO
WEDNESDAY WITH A SLIGHT CHANCE TO CHANCE OF A FEW LIGHT SHOWERS AS A
SHORTWAVE RIDGE MOVES INTO SOUTHERN OREGON FROM THE SOUTHWEST.

LONG TERM...CHANCES OF RAIN AND MOUNTAIN SNOW CONTINUE THROUGH THE
EXTENDED PERIOD AS A SERIES OF SYSTEMS CONTINUE TO ARRIVE FROM THE
WEST-SOUTHWEST. MODELS ARE SHOWING SOME CONSISTENCY IN TIMING
ANOTHER STRONG FRONT WEDNESDAY NIGHT INTO THURSDAY. TIMING OF
FOLLOWING SYSTEMS WILL DEPEND ON STRENGTH OF RIDGING AFTER THAT
TROUGH HAS PASSED.

&&

.AVIATION..AREAS OF MOUNTAINS OBSCURED IN LIGHT TO MODERATE SNOW
TONIGHT THEN ANOTHER STRONG STORM MOVES THROUGH THE REGION MONDAY
WITH STRONG AND GUSTY LOW LEVEL WINDS. WINDS WILL BE STRONGEST ALONG
THE COAST AND IN THE SOUTHERN SHASTA VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING AND SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
      FLORENCE TO CA BORDER 0-60 NM.
     HIGH WIND WARNING 8 AM TO 7 PM MONDAY ZONES 21, 22.
     HIGH SURF ADVISORY 4 AM TUESDAY TO 4 PM WEDNESDAY ZONES
      21,22.
CA...GALE WARNING AND SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
      OR BORDER TO PT ST GEORGE 0-60 NM.
     SNOW ADVISORY THROUGH 4 AM MONDAY ZONES 80,82,AND 83.
&&

DW
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 18, 3:48 PM PST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
348 PM PST SUN DEC 18 2005

PZZ350-353-356-370-373-376-191400-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
348 PM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING FROM 6 PM THROUGH LATE MONDAY. SEE COASTAL WATERS
FORECAST FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNING ENDS LATE MONDAY NIGHT. SEE PDXCWFMFR FOR FURTHER
INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

CAZ080-085-191200-
MODOC COUNTY-WESTERN SISKIYOU COUNTY-
348 PM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 AM FOR WESTERN SISKIYOU
COUNTY ONLY. SNOW ADVISORY HAS ENDED FOR MODOC COUNTY. SEE
WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW ADVISORY UNTIL 4 AM MONDAY FOR WESTERN SISKIYOU COUNTY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

CAZ082-191200-
SOUTH CENTRAL SISKIYOU COUNTY-
348 PM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SNOW ADVISORY IS IN EFFECT UNTIL 4 AM MONDAY ABOVE 5000 FEET. SEE
WINTER STORM WARNING FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW ADVISORY IN EFFECT UNTIL 4 AM. SEE WINTER WEATHER MESSAGE FOR
FURTHER INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

ORZ021-022-191400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
348 PM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WARNING IN EFFECT FROM 8 AM TO 7 PM MONDAY. SEE PDXNPWMFR
FOR FURTHER INFORMATION. HIGH SURF ADVISORY POSSIBLE TUESDAY AND
WEDNESDAY. SEE PDXCFWMFR FOR FURTHER INFORMATION WHEN AVAILABLE.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
December 18, 5:00 PM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 19, 2:00 AM PST
Where
Curry County Coast forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 19, 4:30 AM PST to 5:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, Curry County Coast

When
December 19, 4:30 AM PST to 5:30 AM PST
Where
Curry County Coast forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 19, 5:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
December 19, 7:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Arago.

High Wind, South Central Oregon Coast

When
December 19, 4:30 PM PST to 5:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
December 20, 3:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
December 20, 4:30 AM PST to 5:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Curry County Coast

When
December 20, 6:00 AM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 20, 6:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, Curry County Coast

When
December 20, 9:00 AM PST
Where
Curry County Coast forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
December 20, 11:00 AM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, South Central Oregon Coast

When
December 20, 12:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485717, 5485718, 5485714, 5485719, 5485715, 5485716, 5485721, 5485722, 5485723, 5485720, 5485724, 5485725, 5485726, 5485727.